Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 7, 2018, 6:58 PM EDT for Sullivan County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 7, 2018, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:47 PM EDT | HEAVY RAIN 7 | 1 Nw Campbellville, PA | |
| Aug 7, 8:00 PM EDT | FLASH FLOOD | Campbellville, PA | FOUR ROADS WASHED OUT AND A BRIDGE STRUCTURALLY DAMAGED IN FORKS TOWNSHIP DUE TO FLASH FLOODING. |
| Aug 7, 9:11 PM EDT | FLASH FLOOD | Dushore, PA | WIDESPREAD ROAD FLOODING WITH SOME HOMES AFFECTED AS WELL. REPORTS OF SOME PEOPLE TRAPPED AT THEIR HOUSES WITH BOATS EN ROUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
775 WGUS51 KCTP 072258 FFWCTP PAC113-080200- /O.NEW.KCTP.FF.W.0038.180807T2258Z-180808T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service State College PA 658 PM EDT TUE AUG 7 2018 The National Weather Service in State College PA has issued a * Flash Flood Warning for... Northern Sullivan County in north central Pennsylvania... * Until 1000 PM EDT. * At 657 PM EDT, Doppler radar indicated slow moving thunderstorms producing very heavy rain across the warned area. Radar estimates that more than three inches of rain has already fallen. Flash flooding is expected. * Some locations that will experience flooding include... Dushore. LAT...LON 4155 7634 4149 7632 4152 7669 4158 7671 $$ La Corte
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:38 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 7, 6:38 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service State College PA 638 PM EDT Tue Aug 7 2018 .SYNOPSIS... Humid and stormy weather will continue through midweek with strong to locally severe thunderstorms possible. Thursday looks like a drier day before an unsettled pattern unfolds over the weekend through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue to move through the region this afternoon along a boundary out ahead of the frontal system. Some of the strongest cells have been severe with heavy downpours. Due to the low flash flood guidance and that strong anomalous PWATS, any heavy downpours from these storms could cause minor flooding. Heat index values are certainly contributing to the potential for strong storms. They are highest through the far southeast. Expect showers and thunderstorms to continue through mid evening. Latest HRRR is doing a decent job matching convection and continues to have these storms move through the region through 03Z. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Rain showers and convection will diminish slowly after sunset with redevelopment again on Wednesday as the weakened frontal boundary remains over the northeast US and an upper level trough begins to swing over the Great Lakes. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Drier wx is likely on Thursday before an unsettled pattern unfolds over the weekend through early next week. Models and ensembles show a cut off low developing over the OH Valley by the end of the weekend. Widespread precipitation is likely to the east of the low along the Appalachians into early next week with some potential for a heavy rainfall threat considering slow system movement. The distribution and intensity of the rainfall will be sensitive to the evolution of the upper low/trough. This will be something to monitor in the coming days especially given how wet it has been this summer. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Scattered showers and thunderstorms could produce a brief evening reduction in a few locations across eastern Pa. The focus will then shift to areas of developing valley fog overnight. Climatology suggests the valleys of northern Pa are most susceptible to locally dense fog. However, increasing clouds ahead of an approaching front could limit the radiational cooling and fog potential across western Pa late tonight. Across eastern Pa, mostly clear skies and a calm wind the entire night could allow dense valley fog to form. Any fog should dissipate between 13Z-15Z. However, numerous showers and thunderstorms associated with an approaching front will bring brief localized reductions Wed PM. .Outlook... Wed...Morning fog possible. Afternoon TSRA impacts possible. Thu...Morning fog possible. Fri-Sat...Scattered afternoon TSRA impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Ceru SHORT TERM...Ceru/Tyburski LONG TERM...Steinbugl AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 438 AM EDT Tue Aug 7 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-080845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 438 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and heavy downpours that could lead to localized flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 4:22 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MOUNT CARMEL 40.80N 76.41W
08/07/2018 NORTHUMBERLAND PA 911 CALL CENTER
1 TREE DOWN IN MT CARMEL TOWNSHIP.
&&
EVENT NUMBER CTP1802103
JRBLocal storm report, Aug 7, 4:36 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG ASHLAND 40.87N 78.33W
08/07/2018 CLEARFIELD PA 911 CALL CENTER
WIRES DOWN AT INTERSECTION OF RT 61 AND RT 54.
&&
EVENT NUMBER CTP1802104
JRBLocal storm report, Aug 7, 5:30 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MILLERSTOWN 40.28N 78.30W
08/07/2018 BLAIR PA 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
EVENT NUMBER CTP1802105
JRBLocal storm report, Aug 7, 5:31 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG NEW BLOOMFIELD 40.42N 77.19W
08/07/2018 PERRY PA 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1802106
JRBSpecial weather statement, Aug 7, 5:46 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT TUE AUG 7 2018
PAZ059-066-072215-
Lancaster PA-Lebanon PA-
546 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...
At 545 PM EDT, Doppler radar indicated a strong thunderstorm over
Timber Hills, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Lebanon, Ephrata, Elizabethtown, Lititz, Palmyra, Manheim, Annville,
East Petersburg, Cornwall, Akron, Leola, Denver, Campbelltown,
Rothsville, Pleasant Hill, Lebanon South, Cleona, Brickerville,
Schaefferstown and Quentin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 7617 4015 7659 4019 7660 4020 7657
4027 7660 4034 7656 4033 7617 4029 7612
TIME...MOT...LOC 2145Z 278DEG 20KT 4025 7649
KFSpecial weather statement, Aug 7, 6:01 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018
PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...
At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.
Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.
Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.
LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
3993 7600 3987 7599 3987 7600 3985 7602
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:34 PM EDT | Special Weather Statement | CTP | Lycoming | 26 min |
| Aug 7, 1:38 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Aug 7, 1:47 PM EDT | Special Weather Statement | CTP | Montour | 43 min |
| Aug 7, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 53 min |
| Aug 7, 2:00 PM EDT | Special Weather Statement | CTP | Somerset | 30 min |
| Aug 7, 2:24 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 7, 2:33 PM EDT | Special Weather Statement | CTP | Sullivan | 42 min |
| Aug 7, 2:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Aug 7, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 77 min |
| Aug 7, 2:54 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Aug 7, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 13 min |
| Aug 7, 3:26 PM EDT | Special Weather Statement | CTP | Fulton, Huntingdon | 49 min |
| Aug 7, 3:36 PM EDT | Areal Flood Advisory | CTP | Snyder | 114 min |
| Aug 7, 3:58 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | CTP | Dauphin | 57 min |
| Aug 7, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 39 min |
| Aug 7, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 31 min |
| Aug 7, 5:46 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Aug 7, 6:01 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Aug 7, 6:14 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 7, 6:20 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 7, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| Aug 7, 7:11 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.